ADHD meds causing higher blood sugar

Hi all,

I recently started taking Vyvanse for ADHD. This is the first time I have ever taken ADHD medication as I didn’t even know I had it until very recently (and I am in my mid 30s). I have my pump settings and everything dialed in very accurately (A1c is usually in the low 6 to upper 5s and I don’t stay low very much), but I started noticing my BG running consistently higher and less reactive to insulin, like a milder version of what happens when taking prednisone or other steroids. At first I figured it is probably a bad site as premature failures happen about 9 out of 10 times for me, but after a couple site changes and still seeing the elevated BGs I started to realize it is likely the medication.

I created a new settings profile in my pump (T:Slim) which basically just bumped up the basals and increased the bolus ratios on some time slots. That has helped considerably, but it is a fair amount of extra insulin when I am wishing to cut back already since I think the large total daily doses I have contribute to the premature site failures.

I have struggled to find much in regards to ADHD med causing higher BGs. It seems for most people it is the opposite, they run lower because of not eating as much. I have a lot of weird issues with meds and things that most people don’t, so this may just be a me thing. Just curious if anyone else has ran into this issue with Vyvanse or others. The medication is absolutely needed for me, especially as recent stress has made my ADHD worse, so I will be taking something regardless. If you have had the same issue, did a different med make a difference?

Also strangely I seem to be getting more acid reflux even with the GERD meds I take… May be unrelated, but it seems to be.

Inquiring whether others have had this reaction is a valid move. I just want to point out that asking your pharmacist about this would be helpful too. Pharmacists are much more knowledgeable than doctors about reactions to medications as well as the side effects. Ask your pharmacist.

I had a similar experience with statins. I stopped taking them of course and the symptoms stopped.

Neither amphetamines nor statins are identified as causing metabolic changes, but the changes they do cause are massive. The medical establishment can dismiss some of them as because the patient does a bad thing; eating too little, or, for that matter, too much.

So what? If a drug (any drug) causes an adverse reaction like this you need to go back to your doc and get a new drug; doctors are legally bound to report adverse reactions and there are really enormous different ADHD medications out there that are readily available (don’t require a triplicate prescription in the US).

I think it is well known that stimulants cause a rise in blood sugars. Even caffeine does it for me.
I don’t know the drug you mentioned, but most ADD meds are stimulants. It’s not that surprising.
You might want to see if there are other options that won’t effect your sugars so much

Here’s an article about the difficulty with having both conditions
Challenges of Treating Diabetes When You Have ADHD | HealthyPlace)

1 Like

So, sometimes people with ADHA take ‘uppers’ to slow them down. That’s counterintuitive, but its common. ‘Uppers’ will tend to speed up your metabolism and give you low blood sugar. That would be the most common effect if you were taking a bunch of cocaine and staying up all night. (That might be an effect of you being very active, and less of a direct result of the medication). Many uppers will cause highs, as a direct effect of the medication. For example, the Doc might not want to prescribe you steroid medications because they give you high BG.

Your body might have just shifted into some ‘phase,’ where you simply need more insulin and it might just be a coincidence. Or, perhaps the ADHA meds ARE slowing you down (like they are supposed to) and you aren’t moving as much and thinking as quickly and thus becoming more ‘sedentary’ and burning fewer calories and requiring more insulin.

Your probably gonna have to learn how different meds impact your BG mostly through experimenting and just living on them for a while. Bump up your basals. :sweat_smile:

Every medication is different, but you can look each one up in the Physician’s Desk Reference and see if there is an effect on BG listed. Here is a digital version of that book (but you can just buy that book at any used book store): Browse by Drug Name | PDR.net

I scanned it and do not seeing any known BG effects as a direct result of the medication. But, you will have to figure out how YOUR body works with it, of course. Vyvanse (lisdexamfetamine dimesylate) dose, indications, adverse effects, interactions... from PDR.net

Thanks for the replies and advice so far!

In regards to this, I think it does the opposite for me. ADHD contributes a lot to me not having energy, motivation, or being active. Even though the “hyperactivity” in the name suggests one would have too much energy and would be moving and active a lot more, for me it is simply a hyperactive brain that becomes almost paralyzing. Vyvanse has been making me more physically active as it does give me more physical energy to do things and it is making me focus more on tasks and be motivated to do them which generally means moving more.

I am seriously thinking about going back to my doctor and discussing possibly trying different meds as there are some other things with Vyvanse that aren’t working the best for me, like for some reason some days it does next to nothing and others it seems to work really well for part of the day and then crashes. Sometimes it crashes and picks up later and then works too long.

1 Like